Mesalamine (5-aminosalicylic acid), which is a component of sulfasalazine, has been used to treat inflammatory bowel diseases.1 Most adverse pulmonary symptoms caused by treatment with sulfasalazine have been attributed to sulfapyridine.2 Therefore, we thought it would be of interest to your readers to report a case involving an adverse pulmonary reaction to mesalamine therapy in a patient with ulcerative colitis.
Report of a Case.
A 60-year-old nonsmoking man was admitted to the hospital for increasing dyspnea, low fever, dry cough, and weight loss. All these symptoms developed 4 weeks after treatment with mesalamine was started for his first episode of ulcerative colitis. A chest x-ray film revealed bilateral interstitial infiltrates. The diffusion of carbon monoxide was 67% of the expected value. Physical examination identified rales in the lower fields. Investigations showed a white blood cell count of 7.9X109/L with 0.13 eosinophils. The erythrocyte sedimentation rate was 133 mm/h,
Lázaro MT, García-Tejero MT, Díaz-Lobato S. Mesalamine-Induced Lung Disease. Arch Intern Med. 1997;157(4):462. doi:10.1001/archinte.1997.00440250122018